Eight months. I’ve been lugging around an extra 30 to 35 pounds of seemingly unexplainable fluid in the lower half of my body for eight months. It’s kind of like babysitting someone’s three-year-old for 8 months, 24 hours per day: I’m ready for his parents to come home and relieve me of the weight.
So, here’s the update. For the past 5 weeks, I’ve been attending daily physical therapy. They were wrapping the swollen areas up like a mummy, and the wraps remained on until I returned the next day. They would unwrap, let me go wash up and then re-wrap it a bit more tightly. The negative side of this is that it’s a bit uncomfortable and makes something we generaly take for granted, showering, impossible except on Sundays when I got to be wrap-free. Let me just say, giving yourself a sponge bath is not really all that easy or fun. The positive side of this is that it means I have everything I need to dress as a mummy this Halloween.
So, is it working? Unfortunately, no. It was kind of squishing down my legs and making them look better, but the fluid wasn’t leaving my body, it was just moving to the unwrapped areas. In fact, we decided this week to stop doing it. The doctors are still perplexed. The physical therapist is perplexed. Even my own three-year-old is talking about “The Swelling.”
Next, we are trying a new drug to go along with the lasix and some massage therapy at the physical therapy shop. The past two days have been a bit better, but nothing has happened that allows me to get on here and say, “We’ve found the answer!” I’m waiting to hear back from the specialists in St. Louis as to what I am to try next. My doctors continue to tell me this should NOT be permanent. Basically, all of the unfixable conditions that might cause this have been ruled out through various tests. I do not have lympedema or cancer or a heart condition or a liver condition or any problem on chest x-rays. Numerous scans have shown no blockages or blood clots. Whatever I do have remains a mystery. It’s still possible this was a strange reaction to a medication, but I’ve now been off of Rapamune (see previous entries on this subject) for 6 full months. The doctor I see who felt strongly about this being the cause is now beginning to doubt it.
I’ll keep you posted, and I appreciate all your kind words and prayers.
p.s. Would the rightful owners of a 30 pound fluid monster please claim it? I don’t really want to take care of it any longer.